Alert archive / Ohio / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 129, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Dec 28, 2005, 3:47 PM EST for Lawrence County, Ohio. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 28, 2005, 3:47 PM EST (20:47 UTC)
- Expired
- Dec 28, 2005, 4:15 PM EST
- In force
- 28 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Lawrence County, OH
The radar
The Charleston,WV radar (KRLX), 87 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 28, 3:55 PM EST | HAIL 0.88 | Ironton, OH | NICKEL SIZED HAIL REPORTED AT IRONTON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 282047 SVRRLX OHC087-282115- /O.NEW.KRLX.SV.W.0129.051228T2047Z-051228T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 347 PM EST WED DEC 28 2005 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAWRENCE COUNTY IN SOUTHEAST OHIO * UNTIL 415 PM EST * AT 344 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM WAS LOCATED NEAR LAKE VESUVIUS...AND WAS MOVING NORTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... VERNON... AID... SCOTTOWN... WATERLOO... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3863 8281 3848 8269 3855 8230 3884 8259 $$ 16
1 follow-up statement
000 WWUS51 KRLX 282113 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 412 PM EST WED DEC 28 2005 OHC087-282122- /O.EXP.KRLX.SV.W.0129.000000T0000Z-051228T2115Z/ LAWRENCE OH- 412 PM EST WED DEC 28 2005 ...THE SEVERE THUNDERSTORM WARNING FOR LAWRENCE COUNTY EXPIRES AT 415 PM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER STORMS IN THE AREA COULD PRODUCE GUSTY WINDS AND PEA SIZE HAIL. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3863 8281 3848 8269 3855 8230 3884 8259 $$ 10
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 3:35 PM EST, 12 minutes earlier.
Area forecast discussion, Dec 28, 3:35 PM EST, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 335 PM EST WED DEC 28 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... MODELS IN GOOD AGREEMENT WITH THE MASS FIELDS ASSOCIATED WITH THE VIGOROUS UPPER LOW CROSSING DIRECTLY OVER OUR AREA TONIGHT. ASSOCIATED STRONG COLD FRONT SWINGS THROUGH...ACCOMPANIED BY A LINE OF CONVECTION. THE THREAT OF THUNDERSTORMS IN THIS LINE WILL ESPECIALLY BE OVER THE WESTERN HALF OF THE AREA LATER THIS AFTERNOON AND EARLY EVENING BEFORE LOSS OF HEATING STABILIZES THE ATMOSPHERE SOMEWHAT. GOOD WRAPAROUND PRECIPITATION FOLLOWS LATER TONIGHT BEHIND THE FRONT...BUT THIS SYSTEM IS NOT ALL THAT COLD CONSIDERING ITS STRENGTH. IN ANY EVENT...ONLY THE HIGHEST ELEVATIONS OF THE MOUNTAINS MAY SEE SNOW SHOWERS BEFORE SUNRISE THURSDAY AS COLDER AIR ALOFT FINALLY STRUGGLES TO WRAP AROUND THE LOW. MAV/NAM TEMP GUIDANCE VERY CLOSE AND FOLLOWED. HAVE DECREASING POPS AFTER THURSDAY MORNING AS UPPER LOW PULLS AWAY. HAVE FALLING TEMPERATURES DURING THE DAY WITH COLD ADVECTION FROM THE W/SW WRAPPING AROUND THE LOW...LIKED THE FWC/MAV IDEA FOR EARLY HIGHS. UPSLOPE ACTIVITY SHOULD SET UP TO SOME DEGREE BY 00Z AS NW FLOW TRIES TO GET GOING...BUT MOISTURE WILL BE STEADILY DECREASING. MAINTAIN LIKELY POPS INTO THE EVENING HOURS IN THE FAVORED UPSLOPE AREA BEFORE THESE WANE...AND REMOVE POPS AREAWIDE BY 12Z FRIDAY AS CYCLONIC FLOW CEASES AND RIDGING TAKES HOLD. BEFORE THIS HAPPENS....CONCERNED ABOUT POTENTIAL FREEZING DRIZZLE IN HIGHER ELEVATION AREAS LATE THURSDAY AND THURSDAY NIGHT AS CLOUD TOPS WARM ABOVE THE CRITICAL -10C LEVEL NECESSARY FOR CLOUD ICE CRYSTALS. STILL LOOKS LIKE A MINOR THREAT SO NO ADVISORY NEEDED FOR NOW. ONLY EXPECT AN INCH OR TWO OF ACCUMULATION ON THE HIGHER RIDGES BY 12Z FRIDAY...LITTLE TO NONE ELSEWHERE. AGAIN LIKED TEMPS WARMER THAN THE TOO-COLD MET...CLOSER TO MAV/FWC. QUIET PERIOD FRIDAY IN BETWEEN SYSTEMS WITH TRANSIENT RIDGE SURFACE AND ALOFT. RELATIVELY FAST FLOW WILL NOT ALLOW FOR MUCH OF A SUNNY INTERLUDE...KEPT AT LEAST PARTLY CLOUDY SKIES DURING THE DAY AS DISSIPATING STRATOCU WILL BE REPLACE BY INCREASING CI/AC LATER IN THE DAY. 12Z NAM RUNS DEPICT A WEAKER FRONT/LESS QPF THAN GFS RUN...STILL THEY PRETTY MUCH AGREE ON THE PRESENCE OF THE FRONT. ELECTED TO BUMP UP POPS FRIDAY NIGHT...TO LIKELY IN THE WEST AND HIGHER CHANCES IN THE EAST. BRIEF PERIOD OF SN...OR EVEN FZRA...POSSIBLE IN THE NORTHERN MOUNTAIN VALLEYS BUT WILL NOT EMPHASIZE THIS RIGHT NOW. && .LONG TERM (SATURDAY THROUGH WEDNESDAY)... THE EXTENDED FORECAST CONTINUES TO FEATURE A WESTERLY DOMINATED FLOW WITH EMBEDDED HIGH AMPLITUDE SYSTEMS. THE FIRST SYSTEM TO AFFECT THE AREA WILL PUSH QUICKLY THROUGH ON SATURDAY. 850H TEMPS AND THICKNESSES SUGGEST IT WILL BE A RAIN EVENT...WITH THE POSSIBILITY OF SOME FLURRIES ON THE BACKSIDE MAINLY IN THE MOUNTAINS LATE SATURDAY AFTERNOON AND EVENING. HIGH PRESSURE RIDGES IN QUICKLY SATURDAY NIGHT AND WILL PROVIDE A DRY DAY SUNDAY. A STRONGER SYSTEM DROPS INTO THE CENTRAL PLAINS LATE SUNDAY AND A WARM ADVECTION PATTERN SETS UP SUNDAY NIGHT INTO MONDAY AS THE SYSTEM MOVES EAST. WILL CONTINUE TO CARRY HIGH CHANCE POPS AT THIS TIME FOR THIS SYSTEM AS IT APPEARS THE BEST PRECIPITATION WILL FALL IN THE VICINITY OF THE 850H BAROCLINIC ZONE WHICH SETS UP ACROSS NORTHERN OHIO AND CENTRAL INDIANA. AS THE SYSTEM PUSHES EAST...A STRONG 850H JET WITH WINDS IN EXCESS OF 45 TO 50 KTS FROM THE SOUTHWEST...SHOULD ALLOW FOR SHOWERS TO BREAK OUT ACROSS THE AREA. AGAIN THIS SYSTEM IS WARM AND ONLY RAIN IS EXPECTED AT THIS TIME. HOLDING ON TO LOW CHANCE POPS ON TUESDAY AS UPPER LOW PASSES BY AND THINK THERE COULD BE SOME INSTABILITY SHOWERS. WEDNESDAY APPEARS TO BE DRY AT THIS TIME WITH YET ANOTHER SYSTEM POISED TO ARRIVE LATE WEDNESDAY EVENING INTO THURSDAY. TEMPERATURES WILL REMAIN NEAR NORMAL OR ABOVE NORMAL THROUGH THE PERIOD. && .PREVIOUS DISCUSSION... (ISSUED 1239 PM EST WED DEC 28 2005) AVIATION... A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT. GENERALLY VFR WITH CEILINGS 4000-6000 FEET AHEAD OF THE FRONT...BRIEFLY LOWERING TO MVFR IN RAIN SHOWERS AND ISOLATED THUNDERSTORMS AHEAD OF THE FRONT. EXPECT FRONTAL PASSAGE AROUND 02-03Z AT HTS...05Z-06Z AT CRW AND PKB...08Z-10Z AT CKB AND BKW AND EKN. AFTER FRONTAL PASSAGE... BECOMING IFR CEILING AND VSBY IN RAIN SHOWERS...MIXING WITH SNOW AT BKW AFTER 14Z. PREVIOUS DISCUSSION... (ISSUED 1114 AM EST WED DEC 28 2005) SHORT TERM (REST OF TODAY)... UPPER LOW AND COLD FRONT APPROACHING OUR REGION FROM THE WEST. THE BEST CHANCE OF PRECIP THIS AFTERNOON WILL BE WEST OF THE OHIO RIVER AS THE SYSTEM APPROACHES...AND IN THE SOUTHERN MOUNTAINS AS DEEPER MOISTURE STREAMS NORTHEASTWARD ALONG THE APPALACHIANS. LOOKS TO BE A CONVECTIVE SCENARIO FOR US WITH SHOWERS...AND EVEN ISOLATED THUNDER FOR MID TO LATE AFTERNOON. TEMPS THIS AFTERNOON HAVE ALMOST ALREADY TOPPED OUT...AND WITH CLOUDS MOVING IN...SHOULD NOT GET HIGHER THAN OUR CURRENT FORECAST HIGHS. PREVIOUS DISCUSSION... (ISSUED 325 AM EST WED DEC 28 2005) LONG TERM (THURSDAY THROUGH TUESDAY)... MODELS DIFFER SLIGHTLY...LOW PRESSURE TO MOVE THROUGH OHIO VALLEY. NAM KEEPS PRIMARY LOW TOGETHER AND GFS DEVELOPS SECONDARY LOW ALONG VA/MD COAST. LIKE THE GFS SCENARIO AS TROF NEGATIVELY TILTS WITH SECONDARY LOW BECOMING THE PRIMARY. IN ANY CASE...KEEPING CAT POPS THURSDAY MORNING. LOW MOVES OUT OF THE REGION QUICKLY ON THURSDAY WITH LOW FORMING ALONG COAST AND WILL DIMINISH POPS THROUGHOUT THE DAY AND NIGHT. COOLER AIR...BUT NOT COLDER AIR...MOVES IN BEHIND SYSTEM AND COULD SEE SOME MIX OR SNOW AT THE TALE END OF THIS SYSTEM IN THE MOUNTAINS OF WEST VIRGINIA. THE PATTERN WILL STAY RELATIVELY ACTIVE THROUGH THE REST OF THE PACKAGE AS SYSTEMS MOVES THROUGH THE REGION EVERY COUPLE OF DAYS. THE NEXT SYSTEM IS FORECAST TO MOVE THROUGH LATE FRIDAY NIGHT AND SATURDAY. AND THE NEXT COMING THROUGH ON MONDAY. KEPT CLOSE TO GUID TEMPS INITIALLY AND TWEAKED GRID TEMPS REST OF THE WAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...JMV/CL LONG TERM...HC
Hazardous weather outlook, Dec 28, 3:30 AM EST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 330 AM EST WED DEC 28 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-290830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 330 AM EST WED DEC 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Dec 28, 2:20 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 220 PM EST WED DEC 28 2005 KYZ101-102-282030- CARTER-GREENUP- 220 PM EST WED DEC 28 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 220 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 33 MILES SOUTHWEST OF OLIVE HILL...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE OLIVE HILL...GRAYSON...LETITIA...GREENBO LAKE...OLDTOWN AND CARTER CAVES STATE PARK. STRONG WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED WITH THESE STORMS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 16
Special weather statement, Dec 28, 2:20 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 220 PM EST WED DEC 28 2005 KYZ101-102-282030- CARTER-GREENUP- 220 PM EST WED DEC 28 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR CARTER AND GREENUP COUNTIES... AT 220 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 33 MILES SOUTHWEST OF OLIVE HILL...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE OLIVE HILL...GRAYSON...LETITIA...GREENBO LAKE...OLDTOWN AND CARTER CAVES STATE PARK. STRONG WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED WITH THESE STORMS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 16
Special weather statement, Dec 28, 3:25 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 325 PM EST WED DEC 28 2005 KYZ103-OHZ075-083>087-WVZ007-282130- ATHENS-BOYD-GALLIA-JACKSON-LAWRENCE-MASON-MEIGS-VINTON- 325 PM EST WED DEC 28 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR BOYD COUNTY KENTUCKY...AND ATHENS...GALLIA...JACKSON...LAWRENCE...MASON...MEIGS AND VINTON COUNTIES IN OHIO... AT 325 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 24 MILES WEST OF OAK HILL TO 18 MILES SOUTHWEST OF CANNONSBURG...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE KYGER... JACKSON...WATERLOO...VINTON...MCARTHUR AND ASHLAND. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 16
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 4:00 PM EST | Severe Thunderstorm Warning | RLX | Gallia | 37 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.